Alert archive / Ohio / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 171, NWS Cleveland, OH

August 15, 2019Cuyahoga County, Geauga County, Lake County, Ohio

NWS Cleveland, OH issued this severe thunderstorm warning at Aug 15, 2019, 3:37 PM EDT for Cuyahoga County, Geauga County, Lake County, Ohio. It was in force for 16 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 15, 2019, 3:37 PM EDT (19:37 UTC)
Expired
Aug 15, 2019, 3:53 PM EDT
In force
16 min
Issued by
NWS Cleveland, OH
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Cuyahoga County, OH, Geauga County, OH, Lake County, OH

The radar

The Cleveland radar (KCLE), 56 km from the middle of the area, began a volume at 19:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 12:00Z, 7.6 hours before the alert went out and 164 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2019-08-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 101 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2019-08-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 36 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
101 J/kg
Mixed-layer CIN
-83 J/kg
Mixed-layer LCL
1134 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
36 m²/s²
0-3 km storm-relative helicity
58 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.5

Open this sounding in Storm Lab

The text

As transmitted.

289 
WUUS51 KCLE 151937
SVRCLE
OHC035-055-085-152015-
/O.NEW.KCLE.SV.W.0171.190815T1937Z-190815T2015Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Cleveland OH
337 PM EDT Thu Aug 15 2019

The National Weather Service in Cleveland has issued a

* Severe Thunderstorm Warning for...
  Central Geauga County in northeastern Ohio...
  Northeastern Cuyahoga County in northeastern Ohio...
  Lake County in northeastern Ohio...

* Until 415 PM EDT.

* At 336 PM EDT, a severe thunderstorm was located near Highland
  Hills, or 9 miles south of Willowick, moving northeast at 20 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Minor damage to vehicles is possible. Expect damage to 
           trees and power lines.

* Locations impacted include...
  Painesville, Willowick, Chardon, Fairport Harbor, Euclid, Mentor,
  Cleveland Heights, Solon, Willoughby, Eastlake, South Russell,
  Perry, Timberlake, Chesterland, Shaker Heights, South Euclid,
  Mayfield Heights, East Cleveland, Lyndhurst and University Heights.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4157 8100 4152 8101 4141 8143 4152 8158
      4171 8140 4176 8131 4180 8118
TIME...MOT...LOC 1936Z 228DEG 19KT 4150 8144 

HAIL...1.00IN
WIND...60MPH
 
$$

Saunders
1 follow-up statement
195 
WWUS51 KCLE 151953
SVSCLE

Severe Weather Statement
National Weather Service Cleveland OH
353 PM EDT Thu Aug 15 2019

OHC035-055-085-152003-
/O.CAN.KCLE.SV.W.0171.000000T0000Z-190815T2015Z/
Geauga OH-Cuyahoga OH-Lake OH-
353 PM EDT Thu Aug 15 2019

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL GEAUGA...NORTHEASTERN
CUYAHOGA AND LAKE COUNTIES IS CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled.

LAT...LON 4157 8100 4152 8101 4141 8143 4152 8158
      4171 8140 4176 8131 4180 8118
TIME...MOT...LOC 1952Z 228DEG 19KT 4156 8135 

$$

Saunders

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 15, 2:47 PM EDT, 50 minutes earlier.

Area forecast discussion, Aug 15, 2:47 PM EDT, 50 minutes before
Area Forecast Discussion
National Weather Service Cleveland OH
247 PM EDT Thu Aug 15 2019

.SYNOPSIS...
Broad low pressure centered over western Ohio this morning will
move slowly to the northeast today, becoming centered over
western New York on Friday. A series of low pressure systems
will move east across the region this weekend into the middle
part of next week.

&&

.NEAR TERM /THROUGH FRIDAY/...
Storms are developing over northern Ohio where convergence is
focused down wind of Lake Erie. Wave at 700mb can be seen on
water vapor imagery sliding northeast and will enhance storms
through 6 PM or so. A few reports of severe weather have
already been received, including both damaging winds and hail
in Ottawa county.

Previous discussion...Surface low pressure will slowly drift
eastward across the area today, strengthening slightly as a
mid/upper shortwave moves over the region through a belt of
zonal flow. A few showers/rumbles of thunder are possible
through the morning along the north central Ohio lakeshore and
over Lake Erie as a mid level vort max races east across this
are. Models are in decent agreement on convective development
across the area, as early as late morning continuing through the
afternoon. Went with high chance/likely pops in the forecast,
with the highest pops centered over the central part of the
forecast area, where hi-res guidance has been placing the best
surface convergence.

SPC has continued with a marginal risk for much of the area
with the latest Day 1 outlook. Agree with the SPC assessment of
the severe potential across the area today. Daytime heating and
decent boundary layer moisture near the low center will bring
MLCAPE values of 1500-2000 j/kg across the area by this
afternoon, with steep low level lapse rates approaching 9 C/km.
Mid level flow is modest, but enough to provide effective bulk
shear values around 35 kts. Mid level lapse rates will be around
6-6.5 C/km through the afternoon, although the 850-700mb lapse
rates will be a bit lower than this. Overall, the setup looks
good for damaging wind gusts with any storms, with a relative
potent mid level dry slot lifting into the area with the
shortwave passage, and the steep low level lapse rates. Large
hail cannot be ruled out as well, given the decent mid level
lapse rates and deep layer shear, although would imagine any
hail would peak at marginally severe sizes from a quarter to
half dollar size. The tornado risk should be fairly low across
the area, however would need to watch the snow belt areas of
northeast Ohio where an aggregate synoptic warm front/lake
breeze will reside during the day. Enhanced low level shear
along/north of this boundary could enhance tornado potential if
storms initiate or move near this area, although LCLs outside of
the lake modified boundary layer will be rather high, near
1000m, and low level flow/bulk shear is fairly weak. Storm
coverage should peak diurnally around 18-21Z and should diminish
rather quickly after 00Z.

Most of the area will be dry tonight as the surface low drifts
to the northeast part of the forecast area, weakening slightly
through the night. Pops increase diurnally into slight
chance/low chance range on Friday as another mid level wave
moves into the region, and weak destabilization occurs near a
lake aggregate boundary from west to east across the area. Highs
today and Friday will be in the low to mid 80s. Lows tonight
will be in the low 60s.

&&

.SHORT TERM /FRIDAY NIGHT THROUGH SUNDAY NIGHT/...
Frontal boundary will attempt to lift north of the lake as a warm
front at some point on Saturday. This will allow warmer and more
humid conditions to spread across the region. Models are indicting
that there will be a couple pieces of weak low pressure that will
cross the region. One on Saturday and another on Sunday. Saturday
looks to be the best chance to see a thunderstorm but do not think
the area will exceed scattered coverage. There may be slightly less
moisture on Sunday to lift but believe we need to keep a slight
chance going into Sunday evening. The area will then be dry the
remainder of Sunday night.

It will warm up over the short term with highs Saturday and
Sunday in the middle to upper 80s. A few 90s will be possible on
Sunday. Lows will range from the mid 60s to around 70.

&&

.LONG TERM /MONDAY THROUGH WEDNESDAY/...
Very uncertain how to handle the long term forecast period. The fast
middle level flow will keep attempting to bring weak area of low
pressure across the region about every 24 hours. So we could see
isolated/scattered thunderstorms Monday and Tuesday afternoons. The
strongest piece of energy may reach the area Tuesday night into
Wednesday with a slight uptick in the thunderstorm coverage.

Warm and humid conditions will continue into the long term. Highs
will mostly be in the middle to upper 80s. Lows remain in mid 60s to
around 70.

&&

.AVIATION /18Z Thursday THROUGH Tuesday/...
Scattered thunderstorms are developing south of Lake Erie where
convergence is focused. Thunderstorms today will be most likely
at northern terminals through 21Z in Ohio and 23Z in PA. Severe
winds are possible but coverage will be low so did not include
in TAFs. Updates will be needed if storms approach a terminal.

As the low passes to the east tonight, wrap around moisture is
expected to fill in from west to east. There is high confidence
in MVFR ceilings or lower with IFR also possible for a shorter
window. Some reduced visibilities are also possible. Winds are
out of the north along the lakeshore and south to the south of
the boundary. Winds will remain light outside of thunderstorms
through Friday.

OUTLOOK...Non-VFR in thunderstorms possible both Friday and
Saturday.

&&

.MARINE...
Northeast winds will continue through the day with high pressure to
the north and weak low pressure moving across Ohio. Expect to see
the winds increase a bit again this afternoon and continue into the
evening. Waves will attempt to build to the 2 to 4 foot range from
Presque Isle to the Islands. So with that said we will NOT go with a
small craft advisory and let later shifts monitor the build up of
the waves. It will be a very short period around 4 feet if it can
occur.

We will then see a frontal boundary bounce around near the lake into
Friday before lifting north of it as a warm front. This will bring a
return of south to southwest winds that will persist into Monday.
The strongest south to southwest winds will occur early on Saturday
with speeds around 15 knots.

&&

.CLE WATCHES/WARNINGS/ADVISORIES...
OH...None.
PA...None.
MARINE...None.

&&

SYNOPSIS...Greenawalt
NEAR TERM...KEC/Greenawalt
SHORT TERM...MM
LONG TERM...MM
AVIATION...KEC
MARINE...MM
Hazardous weather outlook, Aug 15, 10:34 AM EDT, 5 hours 3 minutes before
Hazardous Weather Outlook
National Weather Service Cleveland OH
1034 AM EDT Thu Aug 15 2019

OHZ003-006>009-017>019-027>033-036>038-047-161445-
Lucas-Wood-Ottawa-Sandusky-Erie-Hancock-Seneca-Huron-Wyandot-
Crawford-Richland-Ashland-Wayne-Stark-Mahoning-Marion-Morrow-Holmes-
Knox-
1034 AM EDT Thu Aug 15 2019

This Hazardous Weather Outlook is for north central Ohio, northeast
Ohio and northwest Ohio.

.DAY ONE...Today and tonight.

Thunderstorms are expected to develop across the area early this
afternoon and may continue into the early evening hours as they shift
east. Some of the strongest storms may become severe with damaging
winds the primary threat, although large hail cannot be ruled out.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

OHZ010>014-020>023-089-PAZ001>003-161445-
Lorain-Cuyahoga-Lake-Geauga-Ashtabula Inland-Medina-Summit-Portage-
Trumbull-Ashtabula Lakeshore-Northern Erie-Southern Erie-Crawford-
1034 AM EDT Thu Aug 15 2019

This Hazardous Weather Outlook is for north central Ohio, northeast
Ohio and northwest Pennsylvania.

.DAY ONE...Today and tonight.

Thunderstorms are expected to develop across the area early this
afternoon and may continue into the early evening hours as they shift
east. Some of the storms may become severe with damaging winds the
primary threat. Large hail, heavy rainfall, and an isolated tornado
can not be ruled out.

There is a moderate risk of rip currents along the Lake Erie
shoreline this afternoon and evening.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

LEZ061-142>149-162>169-161445-
Lake Erie open waters from Ripley to Buffalo NY-
Lake Erie nearshore waters from Maumee Bay to Reno Beach OH-
Lake Erie nearshore waters from Reno Beach to The Islands OH-
Lake Erie nearshore waters from The Islands to Vermilion OH-
Lake Erie nearshore waters from Vermilion to Avon Point OH-
Lake Erie nearshore waters from Avon Point to Willowick OH-
Lake Erie nearshore waters from Willowick to Geneva-on-the Lake OH-
Lake Erie nearshore waters from Geneva-on-the-Lake to Conneaut OH-
Lake Erie nearshore waters from Conneaut OH to Ripley NY-
Lake Erie open waters from Maumee Bay to Reno Beach OH-
Lake Erie open waters from Reno Beach to The Islands OH-
Lake Erie open waters from The Islands to Vermilion OH-
Lake Erie open waters from Vermilion to Avon Point OH-
Lake Erie open waters from Avon Point to Willowick OH-
Lake Erie open waters from Willowick to Geneva-on-the-Lake OH-
Lake Erie open waters from Geneva-on-the-Lake to Conneaut OH-
Lake Erie open waters from Conneaut OH to Ripley NY-
1034 AM EDT Thu Aug 15 2019

This Hazardous Weather Outlook is for Lake Erie.

.DAY ONE...Today and tonight.

Thunderstorms are expected to develop across the area early this
afternoon and may continue into the early evening hours as they shift
east. Some of the storms may become severe with damaging winds the
primary threat, although large hail cannot be ruled out.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Aug 15, 1:45 PM EDT, 1 hour 52 minutes before
Special Weather Statement
National Weather Service Cleveland OH
145 PM EDT Thu Aug 15 2019

OHZ013-014-023-151830-
Geauga-Trumbull-Ashtabula Inland-
145 PM EDT Thu Aug 15 2019

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN TRUMBULL...
SOUTHEASTERN GEAUGA AND SOUTHWESTERN ASHTABULA COUNTIES...

At 145 PM EDT, a strong thunderstorm was located near Burton, or 11
miles south of Chardon, moving northeast at 15 mph.

Wind gusts up to 50 mph and pea size hail are possible with this
storm.

Locations impacted include...
Middlefield, North Bloomfield, Orwell, Burton, West Farmington,
Parkman, Huntsburg and Hartsgrove.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4164 8095 4140 8078 4134 8113 4135 8124
      4143 8130 4155 8109
TIME...MOT...LOC 1745Z 242DEG 13KT 4141 8117

Saunders
Special weather statement, Aug 15, 2:05 PM EDT, 1 hour 32 minutes before
Special Weather Statement
National Weather Service Cleveland OH
205 PM EDT Thu Aug 15 2019

OHZ007-151845-
Ottawa-
205 PM EDT Thu Aug 15 2019

...A STRONG THUNDERSTORM WILL AFFECT OTTAWA COUNTY...

At 205 PM EDT, a strong thunderstorm was located near Genoa, or 16
miles northwest of Fremont, moving east at 10 mph.

Winds in excess of 40 mph and pea size hail are possible with this
storm.

Locations impacted include...
Port Clinton, Oak Harbor, Genoa, Elmore, Rocky Ridge, Clay Center and
Williston.

LAT...LON 4162 8311 4153 8298 4152 8298 4153 8288
      4149 8288 4149 8296 4147 8298 4146 8309
      4145 8309 4146 8334 4150 8334 4150 8337
      4162 8337
TIME...MOT...LOC 1805Z 268DEG 8KT 4155 8328

Saunders
Local storm report, Aug 15, 2:27 PM EDT, 1 hour 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND OH
227 PM EDT THU AUG 15 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0226 PM     HAIL             ROCKY RIDGE             41.53N 83.21W
08/15/2019  E1.00 INCH       OTTAWA             OH   TRAINED SPOTTER

            QUARTER TO HALF-DOLLAR SIZE HAIL.

&&

DK
Local storm report, Aug 15, 2:28 PM EDT, 1 hour 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND OH
228 PM EDT THU AUG 15 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0227 PM     TSTM WND DMG     ROCKY RIDGE             41.53N 83.21W
08/15/2019                   OTTAWA             OH   TRAINED SPOTTER

            6 INCH DIAMETER TREE BRANCH DOWN.

&&

DK
Local storm report, Aug 15, 2:30 PM EDT, 1 hour 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND OH
230 PM EDT THU AUG 15 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0230 PM     TSTM WND DMG     ROCKY RIDGE             41.53N 83.21W
08/15/2019                   OTTAWA             OH   TRAINED SPOTTER

            30 FT TREE DOWN ON POWER LINE.

&&

DK
Local storm report, Aug 15, 3:10 PM EDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND OH
310 PM EDT THU AUG 15 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0309 PM     HEAVY RAIN       ROCKY RIDGE             41.53N 83.21W
08/15/2019  E2.60 INCH       OTTAWA             OH   TRAINED SPOTTER

            2.6 INCHES OF RAIN REPORTED IN ~1 HOUR.

&&

DK

The office that day

Everything else NWS Cleveland, OH issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 15, 1:45 PM EDTSpecial Weather StatementCLEGeauga45 min
Aug 15, 1:51 PM EDTSevere Thunderstorm WarningCLEAshtabula, Geauga, Trumbull39 min
Aug 15, 2:05 PM EDTSpecial Weather StatementCLEOttawa40 min
Aug 15, 2:18 PM EDTSevere Thunderstorm WarningCLEOttawa, Sandusky42 min
Aug 15, 2:25 PM EDTSevere Thunderstorm WarningCLEMedina, Summit50 min
Aug 15, 2:27 PM EDTSevere Thunderstorm WarningCLEGeauga, Trumbull35 min
Aug 15, 2:55 PM EDTSevere Thunderstorm WarningCLECuyahoga, Summit50 min
Aug 15, 3:34 PM EDTSpecial Marine WarningCLE86 min
Aug 15, 4:19 PM EDTSpecial Marine WarningCLE51 min
Aug 15, 5:31 PM EDTSpecial Weather StatementCLELorain29 min
Aug 15, 7:01 PM EDTSpecial Weather StatementCLELucas59 min

Nearby

Severe Thunderstorm Warnings in Ohio, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.